Botox injections in stomach ineffective against obesity: study
September 19 2017 01:30 AM
RELATED STORIES
*
The research team members.

Botox injections to the stomach to treat obesity does not lead to long-term weight loss, a study by researchers at Weill Cornell Medicine-Qatar (WCM-Q) and Hamad Medical Corporation (HMC) has found. 
After a comprehensive review of all published papers on the subject, the WCM-Q and HMC researchers also found botox injections to the stomach can also cause harmful side-effects, such as pain and swelling in the area of the injection, nausea and indigestion. 
The quality of the studies examining the role of stomach botox in weight loss was generally poor, the WCM-Q and HMC researchers found. Some studies reviewed by the researchers reported that obese patients who had stomach botox injections had lost weight after one month, and patients reported feeling full earlier after eating less food than previously. 
But in most studies, after three to six months, patients had either regained the weight they had lost, weighed more than they did before the procedure, or had minimal total body weight loss. Other studies examined by the team found little difference in appetite, weight loss and feelings of fullness between subjects who had botox injections with those who had saline injections. 
The only trial that demonstrated significant total body weight loss placed all participants on a very low calorie liquid diet for eight weeks. Furthermore, the effect of the botox injections wears off after three to six months.  Hadya Elshakh, a final-year WCM-Q medical student and volunteer Research Assistant in the college’s Clinical Research Core, is the lead researcher on the review. 
She said, “We examined a large number of research studies, both clinical trials and case-based studies, and found no compelling evidence for the use of botox injections to the stomach for treatment of obesity. It does not appear to lead to long-term weight loss.”  Dr Khalid al-Ejji of the Department of Gastroenterology at HMC and Dr Shahrad Taheri, professor of medicine and assistant dean for Clinical Investigations at WCM-Q, also contributed to the study.






There are no comments.

LEAVE A COMMENT Your email address will not be published. Required fields are marked*
MORE NEWS